Many types of antidepressants can cause sexual problems. These include loss of interest in sex, trouble having an orgasm and erectile dysfunction (impotence) for men, and problems with arousal, orgasm or lubrication for women. However, figuring out whether the problems are due to the medication or an underlying problem (like depression) can be difficult.

If you're concerned about the sexual side effects of an antidepressant, try these approaches:

  • Ask your health care provider about an option with a lower chance of sexual side effects. For example, the medication Wellbutrin typically causes fewer of these issues.
  • Give it time. In some patients, these sex-related issues subside after a few months.
  • Try taking the medication after you’ve had sexual activity. Side effects may be less of a problem with this approach.
  • Lower the dosage. Your sexual function may improve if you take a lower dose of the medication. However, you'll want to work closely with your doctor and keep an eye out for returning symptoms.
  • Get a boost. Research has shown that Viagra can help improve arousal, erections and other sex-related issues in men with sexual dysfunction from antidepressants.

Publication Review By: Karen L. Swartz, M.D.

Published: 21 Aug 2013

Last Modified: 21 Aug 2013